Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS JSJ

May 14, 2013

NWS JSJ issued this flash flood warning at May 14, 2013, 11:22 AM CDT. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2013, 11:22 AM CDT (16:22 UTC)
Expired
May 14, 2013, 4:10 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
May 14, 1:21 PM CDTFLASH FLOODYabucoa, PRA BRIDGE COLLAPSED DUE TO A CREEK OUT OF ITS BANKS AND FAMILIES WERE UNCOMMUNICATED.
May 14, 1:41 PM CDTFLASH FLOODYabucoa, PRRIO GUAYANES WAS REPORTED OUT OF ITS BANKS AT CALABAZA SECTOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WGCA52 TJSJ 141622
FFWSJU
PRC077-085-129-151-141915-
/O.NEW.TJSJ.FF.W.0015.130514T1622Z-130514T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1222 PM AST TUE MAY 14 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JUNCOS
     LAS PIEDRAS
     SAN LORENZO
     YABUCOA

* UNTIL 315 PM AST

* AT 1218 PM AST...SATELLITE IMAGES AND U.S.G.S GAUGES INDICATED 
VERY HEAVY RAIN OVER THESE MUNICIPALITIES. RAINFALL ACCUMULATION OF 
2 TO 3 INCHES HAVE ALREADY FALLEN WITH RAINFALL CONTINUING OVER THE 
WARNING AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1824 6590 1816 6586 1811 6588 1811 6587
      1812 6585 1810 6585 1809 6583 1806 6581
      1803 6588 1811 6599 1821 6599

$$

FC/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
532 
WGCA52 TJSJ 141908
FFWSJU
PRC077-085-129-151-142115-
/O.EXT.TJSJ.FF.W.0015.000000T0000Z-130514T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST TUE MAY 14 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JUNCOS
     LAS PIEDRAS
     SAN LORENZO
     YABUCOA

* UNTIL 515 PM AST

* AT 300 PM AST...EMERGENCY MANAGEMENT OFFICIAL INDICATED RIO 
GUAYANES STILL OUT OF ITS BANKS IN YABUCOA. ALSO...U.S.G.S RIVER 
SENSORS CONTINUES INDICATING RIVER AT OR NEAR BANKFULL. 
THEREFORE..THE FLASH FLOOD WARNING HAS BEEN EXTENDED UNTIL 515 PM 
AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1824 6590 1816 6586 1811 6588 1811 6587
      1812 6585 1810 6585 1809 6583 1806 6581
      1803 6588 1811 6599 1821 6599

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
901 
WGCA72 TJSJ 142110
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
510 PM AST TUE MAY 14 2013

PRC077-085-129-151-142130-
/O.CAN.TJSJ.FF.W.0015.000000T0000Z-130514T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JUNCOS PR-LAS PIEDRAS PR-SAN LORENZO PR-YABUCOA PR-
510 PM AST TUE MAY 14 2013

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 515 PM AST 
FOR YABUCOA...SAN LORENZO...LAS PIEDRAS AND JUNCOS MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. IN ADDITION...USGS SENSORS 
AS WELL AS EMERGENCY MANAGERS BOTH INDICATED THAT RIVERS AND STREAMS 
ACROSS THESE AREAS CONTINUE TO GRADUALLY RECEDE. FOR THIS REASON THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 5:15 PM AST.  

RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD HOWEVER BE ALERT TO
PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND 
RIVERS TO RETURN TO NORMAL LEVELS...AS RUNOFF WILL CONTINUE TO 
AFFECT THESE AREAS DURING THE NEXT HOUR OR SO. 

LAT...LON 1824 6590 1816 6586 1811 6588 1811 6587
      1812 6585 1810 6585 1809 6583 1806 6581
      1803 6588 1811 6599 1821 6599

$$

RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:12 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 14, 10:12 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1112 AM AST TUE MAY 14 2013

.UPDATE...PASSING SHOWERS WILL CONTINUE TO AFFECT THE EASTERN HALF
OF PUERTO RICO THROUGH EARLY THIS AFTERNOON. SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS THE CORDILLERA CENTRAL AND
ACROSS THE NORTH CENTRAL SECTION OF PUERTO RICO. FORECAST IS ON
TRACK WITH ONGOING WEATHER SITUATION.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS MOST
TAF SITES THROUGH AT LEAST 14/22Z. BRIEF PERIODS OF MVFR CAN BE
EXPECTED CONDITIONS IN AND AROUND TJPS...TJMZ...TJSJ...AND TJBQ
THIS AFTERNOON. SURFACE WINDS WILL CONTINUE MAINLY EAST SOUTHEAST
AT 10 KTS WITH SEA BREEZE VARIATIONS IN COASTAL AREAS.

&&

.MARINE...SEAS OF 4 FEET OR LESS AND WINDS OF 18 KNOTS OR LESS ARE
EXPECTED ACROSS THE COASTAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 400 AM AST TUE MAY 14 2013/

SYNOPSIS...UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN TODAY AS
SHARP UPPER LEVEL TROF EXITING THE U.S. EAST COAST DRAWS CLOSER.
TROF AXIS WILL MOVE ACROSS THE AREA LATE WED AND EAST OF THE AREA THU.
ANOTHER TROUGH WILL IMPACT THE REGION EARLY NEXT WEEK.

DISCUSSION...APPROACHING UPPER LEVEL TROF OVR THE WRN ATLC WILL
PROMOTE MOISTURE TRANSPORT AND ENHANCE MID LEVEL INSTABILITY TODAY
WITH AN INCREASE IN AREAL COVERAGE AND INTENSITY OF SHOWERS AND
THUNDERSTORMS EXPECTED TODAY WHEN COMPARED TO YESTERDAY. EXPECT
SHOWERS AND THUNDERSTORMS TO BE SLOW MOVERS AS STEERING WINDS
BECOME LIGHT FROM THE SOUTHEAST.

ON WED...TROF AXIS WILL CROSS THE LOCAL AREA AT TIME OF PEAK
HEATING AND SUPPORT THE DEVELOPMENT OF AN INVERTED SFC TROF AXIS
ACROSS PR. MODELS SHOW PLENTY OF SFC AND UPPER LEVEL SUPPORT FOR
WIDESPREAD SHRA/TSRA ACTIVITY. STEERING WINDS COLLAPSE WITH MODELS
SHOWING CALM WINDS IN THE 0-6KM LAYER. POTENTIAL EXITS FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING DUE TO STRONG
FORCING...DEEP MOISTURE...INSTABILITY...VERY SLOW STORM MOTION AND
FVRBL RIGHT ENTRANCE JET DYNAMICS.

TROF AXIS PULLS OUT WED NIGHT WITH ECMWF INDICATING UPPER LEVEL
CONVERGENCE LEADING TO A DROP IN H85 THETAE AND PW VALUES. THE
DRYING TREND CONTINUES THROUGH SAT. ON SUN...MODELS SHOW RISING PW
VALUES AS ANOTHER TROF OVR THE BAHAMAS PROMOTES MOISTURE AND
TRANSPORT AND INSTABILITY. RIGHT NOW...GLOBAL MODELS ARE
PORTRAYING A VERY WET SCENARIO EARLY NEXT WEEK.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES AT LEAST
UNTIL THIS MORNING. AFTERNOON SHRA/ISOLD TSRA ARE EXPECTED AGAIN
OVER THE INTERIOR AND NORTH SECTIONS OF PR. THEREFORE...MOUNTAIN
OBSCURATIONS AND PERIODS OF MVFR CONDS ARE PSBL BTWN 14/17-22Z. FCST
SOUNDINGS HAVE SOUTHEAST WINDS AT 10-15 KTS UP TO 2 KFT FOR THIS
MORNING.

MARINE...SEAS MAINLY 2-4 FT. TSTMS WILL BE THE MAIN HAZARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  76  87  76 /  40   0  20  20
STT  86  79  86  79 /  20  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

71/72
Hazardous weather outlook, May 14, 5:57 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
657 AM AST TUE MAY 14 2013

AMZ710>745-PRZ001>013-151000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
657 AM AST TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE AND INSTABILITY AND THE APPROACH OF AN UPPER
LEVEL TROUGH WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS WILL BE SLOW MOVERS AND MAY BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPPER LEVEL TROUGH OVER THE WESTERN ATLANTIC WILL MOVE ACROSS THE
AREA WEDNESDAY AND TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL BE VERY SLOW MOVERS AND BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF THREE INCHES OR MORE AND ANY FLOODING WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-151000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
657 AM AST TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:19 AM CDTAreal Flood AdvisoryJSJ3 hr
May 14, 10:48 AM CDTAreal Flood AdvisoryJSJ3 hr
May 14, 11:23 AM CDTAreal Flood AdvisoryJSJ112 min
May 14, 12:59 PM CDTAreal Flood AdvisoryJSJ3 hr
May 14, 1:33 PM CDTAreal Flood AdvisoryJSJ3 hr
May 14, 1:51 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.